Alabama, 2009

Tornadoes and Hail in Alabama, May 1 to 3, 2009

May 1 to 3, 2009 · NWS BMX · 62 events in 28 counties and zones

A cold front dipping into the Tennessee Valley helped spark strong to severe thunderstorms for several days, with large hail, damaging winds, and several tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$1.1 million
Crop damage
None recorded
Events
62

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A cold front dipping into the Tennessee Valley helped spark strong to severe thunderstorms for several days, with large hail, damaging winds, and several tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 1, 5:45 PM CST, 50 minutes earlier.

Area forecast discussion, May 1, 5:45 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
645 PM CDT FRI MAY 1 2009

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...

THE CONVECTIVE SYSTEM OVER NORTHEAST ALABAMA HAS FINALLY
DIMINISHED AND EXITED THE STATE THIS AFTERNOON. ANOTHER MESOSCALE
SYSTEM IS CURRENTLY ONGOING IN CENTRAL TENNESSEE AND HAS BEEN
SHOWING SOME PROPAGATION TOWARDS THE SOUTH AS NEW STORMS DEVELOP
ON THE OUTFLOW. TEMPERATURES THIS AFTERNOON ARE RANGING FROM THE
RAIN COOLED 60S IN THE NORTHEAST TO THE LOWER AND MID 80S IN THE
SOUTH. SCATTERED DIURNAL SHOWERS HAVE DEVELOPED IN THE WARMER
AREAS AND SHOULD BE ONGOING UNTIL SUNSET.

A FRONTAL BOUNDARY WILL REMAIN OFF TO THE NORTH AND WEST OF
ALABAMA THROUGH THE WEEKEND. UPPER FLOW WILL REMAIN ZONAL THROUGH
SATURDAY KEEPING THE MAIN FOCUS OF SHOWERS AND THUNDERSTORMS NORTH
OF THE AREA. ONLY CONCERN WOULD BE DEVELOPING MESOSCALE CONVECTIVE
SYSTEMS PUSHING AN OUTFLOW INTO THE AREA...AFFECTING PRIMARILY THE
NORTHERN COUNTIES. SOME ADDITIONAL DIURNAL ACTIVITY WOULD ALSO BE
POSSIBLE IN THE SOUTH.

BIGGEST CHANGE TO THE FORECAST WILL BE SUNDAY NIGHT THROUGH THE
EARLY PART OF NEXT WEEK. THE 12Z MODELS HAVE BECOME MORE ROBUST
WITH THE APPROACHING SHORTWAVE SUNDAY EVENING. BY MONDAY MORNING
THE FRONTAL BOUNDARY THAT HAD BEEN STALLED TO OUR NORTH WILL BEGIN
PUSHING INTO WEST CENTRAL ALABAMA. SHOWERS AND THUNDERSTORMS
SHOULD BE NUMEROUS ACROSS THE NORTHWESTERN HALF OF THE STATE BY
NOON MONDAY.

CONFIDENCE DROPS ON WHEN THE FRONT WILL PUSH THROUGH...IF IT
PUSHES THROUGH AT ALL. THERE IS A CHANCE THE FRONT COULD GET HUNG
UP OVER SOUTH-CENTRAL OR SOUTHEAST ALABAMA AND EVENTUALLY WASH OUT
BY MID WEEK. THIS DUE TO THE RIDGING OFF THE SOUTHEAST COAST
REMAINING STRONG ENOUGH TO DEFLECT THE SHORTWAVE NORTHEAST AND
PREVENT THE FRONT FROM PUSHING THROUGH. AS A RESULT SCATTERED SHOWERS
AND THUNDERSTORMS WOULD REMAIN IN THE FORECAST UNTIL ANOTHER
SHORTWAVE CLEARS THE AREA LATE IN THE WEEK.

TEMPERATURES THROUGH THE FORECAST WILL BE NEAR 80 IN THE
AFTERNOONS AND LOW TO MID 60S AT NIGHT. DEPENDING ON THE AMOUNT OF
CLOUD COVER AND SHOWER ACTIVITY MONDAY...MANY AREAS MAY REMAIN IN THE
70S FOR AFTERNOON HIGHS ON THAT DAY.

&&

.AVIATION...00Z TAF DISCUSSION.

QUITE A BIT OF THUNDERSTORM ACTIVITY OCCURRING ACROSS NORTHERN
ALABAMA THIS EVENING. HOWEVER...MOST OF THIS ACTIVITY WILL REMAIN
AWAY FROM OUR NORTHERN TAF SITES WITH THE EXCEPTION OF ANB WHERE
STORMS COULD APPROACH ITS VICINITY. THE ONLY PROBLEM EXPECTED
TONIGHT ACROSS ALL SITES WILL BE LOW CLOUDS. THEY ARE EXPECTED TO
DEVELOP AT AROUND 10Z AND REMAIN AS LATE AS 17Z. BY 18Z...MOST AREAS
SHOULD BE BACK TO VFR CONDITIONS.

10/ARM

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 1, 12:00 PM CST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT FRI MAY 1 2009

ALZ011>015-017>050-021130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
100 PM CDT FRI MAY 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS...CAPABLE OF PRODUCING FREQUENT
LIGHTNING...SMALL HAIL...AND WIND GUSTS OVER 30 MPH...WILL BE
POSSIBLE OVER NORTHWEST AND NORTHEAST ALABAMA THROUGH 8 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SEVERE THUNDERSTORMS WILL BE POSSIBLE ON MONDAY.  THE MAIN THREAT
SHOULD BE LARGE HAIL AND DAMAGING WINDS.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
ANTICIPATED AT THIS TIME.

03

In the hours before

Special weather statement, May 1, 5:37 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
637 PM CDT FRI MAY 1 2009

ALZ017-018-020015-
BLOUNT-ETOWAH-
637 PM CDT FRI MAY 1 2009

...SIGNIFICANT WEATHER ALERT FOR BLOUNT AND ETOWAH COUNTIES UNTIL 715
PM CDT...

AT 635 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF TABOR
ROAD TO STRAWBERRY...OR ALONG A LINE EXTENDING FROM 15 MILES EAST OF
BOAZ TO 8 MILES SOUTH OF ARAB...MOVING EAST-SOUTHEAST AT 30 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  STRAWBERRY.
  BROOKSVILLE.
  SARDIS CITY.
  SNEAD.
  WILSONIA.
  WALNUT GROVE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KSL
Special weather statement, May 1, 6:15 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
715 PM CDT FRI MAY 1 2009

ALZ017-020100-
BLOUNT-
715 PM CDT FRI MAY 1 2009

...SIGNIFICANT WEATHER ALERT FOR BLOUNT COUNTY UNTIL 800 PM CDT...

AT 714 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR STRAWBERRY...OR 6 MILES SOUTH OF ARAB...MOVING EAST
AT 25 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  STRAWBERRY.
  BROOKSVILLE.
  SUSAN MOORE.
  MCLARTY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KSL

The radar

The Northeast Alabama radar (KHTX), 104 km away, was scanning. The volume nearest the first event began at 00:35 UTC.

Open the radar archive at this moment

Event by event

39 thunderstorm wind, 16 hail, 7 tornado. Local standard time, as filed.

Hail, Etowah

When
May 1, 6:35 PM CST
Where
Etowah County, 3.18 mi ENE of Ord
Measured
2 in hail
Reported by
Amateur Radio
Coordinates
34.000, -85.930

Hail, Calhoun

When
May 1, 7:03 PM CST
Where
Calhoun County, 1.38 mi N of Maxwellborn
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.890, -85.720

Thunderstorm Wind, Marion

When
May 2, 1:50 PM CST
Where
Marion County, 1 mi NNW of Hamilton
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.143, -87.989

Two trees were blown down on the east side of Hamilton.

Hail, Marion

When
May 2, 2:42 PM CST
Where
Marion County, 1.55 mi NE of Pearces Mill
Measured
0.88 in hail
Reported by
Public
Coordinates
34.138, -87.813

Hail, Lamar

When
May 2, 4:02 PM CST
Where
Lamar County, 2.12 mi NE of Molloy
Measured
1 in hail
Reported by
Public
Coordinates
33.748, -88.170

Hail, Lamar

When
May 2, 4:08 PM CST
Where
Lamar County, 2.76 mi S of Molloy
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
33.690, -88.200

Tornado, Fayette

When
May 2, 4:20 PM CST
Where
Fayette County, 2.56 mi N of Covin
Rating
EF0
Path length
0.05 mi
Path width
30 yd
Reported by
Law Enforcement
Coordinates
33.717, -87.879

A brief tornado touchdown was reported by two law enforcement officers in a wooded area near the intersection of AL-18 and AL-107, just northwest of the city of Fayette. A subsequent survey of the area by county officials revealed very little damage.

Tornado, Lamar

When
May 2, 4:27 PM CST to 4:31 PM CST
Where
Lamar County, 2.08 mi SSE of Hightogy to 0.23 mi SE of Kingville
Rating
EF0
Path length
2.52 mi
Path width
50 yd
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.671, -88.090

The tornado touched down along AL-17 just south of the Hightogy Community. It then traveled east-northeast, and lifted after it crossed CR-20 near Wright Road. The damage path was mainly confined to wooded areas. Several trees were snapped off along the path and a few roadways were temporarily impassable.

Hail, Lamar

When
May 2, 4:42 PM CST
Where
Lamar County, 3.73 mi SSE of Kingville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.633, -88.017

Hail, Fayette

When
May 2, 5:41 PM CST
Where
Fayette County, 2.84 mi SSE of Bankston
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.633, -87.660

Hail, Fayette

When
May 2, 5:47 PM CST
Where
Fayette County, 0.79 mi NNW of Berry
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
33.660, -87.607

Thunderstorm Wind, Walker

When
May 2, 6:39 PM CST
Where
Walker County, 0.89 mi ENE of Bradleytown
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
33.736, -87.266

Several trees were blown down on AL-269, near Parrish.

Thunderstorm Wind, Sumter

When
May 3, 11:51 AM CST
Where
Sumter County, 7.19 mi SSW of Siloam
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
32.333, -88.314

Several trees were blown down in the Kinterbish Community.

Thunderstorm Wind, Sumter

When
May 3, 11:55 AM CST
Where
Sumter County, 0.9 mi NE of Cuba
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
32.440, -88.370

Several trees were blown down in Cuba.

Hail, Bibb

When
May 3, 11:57 AM CST
Where
Bibb County, 0.46 mi NNW of Giles
Measured
0.75 in hail
Reported by
Public
Coordinates
33.206, -87.153

Thunderstorm Wind, Marengo

When
May 3, 12:11 PM CST
Where
Marengo County, 0.69 mi N of Linden
Measured
60 kt (69 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
32.310, -87.800

Hundreds of trees were blown down throughout Marengo County, including near Linden. One tractor trailer was blown over on US-80. The driver suffered minor injuries. At least 2 homes in Linden were damaged by fallen trees.

Thunderstorm Wind, Greene

When
May 3, 12:20 PM CST
Where
Greene County, 6.64 mi SSE of Forkland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
32.560, -87.840

A few trees were blown down along the river, between Forkland and Demopolis.

Tornado, Hale

When
May 3, 12:32 PM CST
Where
Hale County, 1.77 mi SW of Newbern
Rating
EF1
Path length
0.05 mi
Path width
50 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
32.561, -87.551

A brief tornado touched down along CR-10 west of AL-61, which is south southwest of Newbern in the Sunshine Community. The roof and metal siding was completely taken off one barn, and partially off another. Another cinder block building on the farm sustained roof damage. A few trees were blown down along the short path.

Thunderstorm Wind, Hale

When
May 3, 12:36 PM CST
Where
Hale County, 0.97 mi WNW of Greensboro
Measured
60 kt (69 mph) estimated gust
Property damage
$100,000
Reported by
Public
Coordinates
32.704, -87.596

Numerous trees and power lines were blown down across Hale County, including around Greensboro. A total of 9 homes were damaged by fallen trees, including 5 homes in the Faunsdale area. One mobile home had its roof torn off.

Hail, Jefferson

When
May 3, 12:45 PM CST
Where
Jefferson County, 2.3 mi S of Vestavia Hills
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.367, -86.778

Tornado, Shelby

When
May 3, 12:54 PM CST to 12:57 PM CST
Where
Shelby County, 5.83 mi NE of Quito to 5.23 mi WSW of Dunavant
Rating
EF0
Path length
2.6 mi
Path width
200 yd
Property damage
$120,000
Reported by
NWS Storm Survey
Coordinates
33.437, -86.676

The tornado touched down near Ashington Drive, in the Brook Highland area, just southwest of Lake Purdy. It then moved east-northeast, across AL-119, and into the Greystone area. Numerous trees were uprooted along the path. At least 20 homes suffered minor roof damage, mainly the loss of shingles. Other damage was limited to uprooted and snapped trees, especially on the Greystone golf course. The course was closed for a day due to clean up.

Thunderstorm Wind, Perry

When
May 3, 12:55 PM CST
Where
Perry County, Marion
Measured
60 kt (69 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
32.630, -87.320

Thousands of trees were blown down across Perry County.

Thunderstorm Wind, Shelby

When
May 3, 12:56 PM CST
Where
Shelby County, 1.15 mi W of Quito
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
33.380, -86.770

Trees were blown down on Stevens Hill Circle, Riverchase Trace, and Old Rocky Ridge Road, in Hoover. Large tents and portable restrooms were blown down at Spain Park.

Hail, Shelby

When
May 3, 1:01 PM CST
Where
Shelby County, 0.58 mi W of Argyle
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
33.330, -86.640

Tornado, Shelby

When
May 3, 1:03 PM CST to 1:05 PM CST
Where
Shelby County, 1.43 mi WNW of Dunavant to 1.33 mi N of Dunavant
Rating
EF1
Path length
1.43 mi
Path width
300 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
33.491, -86.571

The tornado touched down along CR-470 west of Dunavant. It then moved northeastward, and lifted just after it crossed AL-25 just north of Dunavant. Numerous trees were snapped off and uprooted along the path.

Hail, Shelby

When
May 3, 1:05 PM CST
Where
Shelby County, 6.65 mi WSW of Dunavant
Measured
0.88 in hail
Reported by
Public
Coordinates
33.434, -86.651

Hail up to the size of nickels covered the ground at Greystone Legacy Country Club.

Thunderstorm Wind, Bibb

When
May 3, 1:15 PM CST
Where
Bibb County, 1.35 mi ESE of Lawley
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.860, -86.950

Numerous trees were blown down across the southern portion of Bibb County, and many roadways were blocked as a result.

Tornado, St. Clair

When
May 3, 1:15 PM CST to 1:16 PM CST
Where
St. Clair County, 2.04 mi SSW of Prescott to 1.79 mi SSE of Prescott
Rating
EF1
Path length
0.95 mi
Path width
100 yd
Property damage
$60,000
Reported by
NWS Storm Survey
Coordinates
33.541, -86.459

A brief tornado touched down near the intersection of Sequoyah Road and Cherokee Road, near the Stewarts Crossroads Community. Several trees were blown down along the short path. At least 10 homes suffered minor to moderate damage associated with the fallen trees.

Thunderstorm Wind, St. Clair

When
May 3, 1:19 PM CST
Where
St. Clair County, 1.13 mi NNW of Acmar
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.616, -86.456

Several trees were blown down at several locations around the city of Moody.

Hail, Shelby

When
May 3, 1:19 PM CST
Where
Shelby County, 0.58 mi E of Vandiver
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.470, -86.510

Hail up to the size of quarters covered the ground in Vandiver.

Hail, Chilton

When
May 3, 1:20 PM CST
Where
Chilton County, 0.69 mi N of Maplesville
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.790, -86.880

Thunderstorm Wind, Chilton

When
May 3, 1:20 PM CST
Where
Chilton County, 0.25 mi ENE of Maplesville
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
32.782, -86.876

Trees and power lines were blown down around Maplesville. At least three homes and two mobile homes were damaged by the fallen trees. Fallen trees blocked the railroad tracks. Several outbuildings suffered varying degrees of roof damage.

Hail, Shelby

When
May 3, 1:23 PM CST
Where
Shelby County, Sterrett to 0.36 mi SSW of Sterrett
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
33.450, -86.480

Hail up to the size of nickels covered the ground, near Sterrett.

Tornado, St. Clair

When
May 3, 1:27 PM CST to 1:47 PM CST
Where
St. Clair County, 3.68 mi NW of New London to 4.65 mi NNE of Riverside
Rating
EF1
Path length
16.57 mi
Path width
800 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
33.522, -86.410

The tornado touched down in Pleasant Grove along CR-27. It then tracked northeastward and generally paralleled CR-27 and Wolf Creek. The tornado crossed Interstate 20 near the intersection of US-231 in Pell City, and continued northeastward all the way to the Coosa River just beyond the River Ranch Road Community. Numerous trees and power poles were snapped off along the path. Many fallen trees and power poles landed on homes and outbuildings.

Thunderstorm Wind, Chilton

When
May 3, 1:33 PM CST
Where
Chilton County, 0.9 mi SW of Clanton Gragg Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.840, -86.630

Several trees were blown down in the city of Clanton. At least one home was damaged by fallen trees.

Thunderstorm Wind, Chilton

When
May 3, 1:33 PM CST
Where
Chilton County, 0.69 mi N of Jemison
Measured
50 kt (58 mph) estimated gust
Property damage
$60,000
Reported by
NWS Employee
Coordinates
32.960, -86.750

Several trees were snapped off along Interstate 65, between mile markers 219 and 212, and several more were blown down within the city of Jemison. An old store front was blown over in downtown Jemison. Four buildings suffered damage. At least 3 vehicles were damaged by fallen trees. The railroad tracks were blocked for several hours. The fence around the baseball field at Jemison High School was blown down.

Hail, St. Clair

When
May 3, 1:37 PM CST
Where
St. Clair County, 0.69 mi N of Cropwell
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.560, -86.270

Thunderstorm Wind, Chilton

When
May 3, 1:37 PM CST
Where
Chilton County, 0.58 mi E of Thorsby
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
32.920, -86.710

A large tree was blown down in the city of Thorsby.

Thunderstorm Wind, Shelby

When
May 3, 1:40 PM CST
Where
Shelby County, 1.38 mi S of Lay Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
33.080, -86.520

Hundreds of trees were snapped off at CR-71 and South River Road, near Lacoosa Marina. At least 3 homes were damaged by the fallen trees. Several campers also suffered minor damage. A roof was blown off a dry storage boat house, and several other outbuildings were damaged.

Thunderstorm Wind, Lowndes

When
May 3, 1:43 PM CST
Where
Lowndes County, 0.8 mi NE of Barton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.307, -86.819

Several trees were blown down in the Benton Community.

Thunderstorm Wind, Autauga

When
May 3, 1:47 PM CST
Where
Autauga County, 0.58 mi E of Booth
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.500, -86.570

Several trees were blown down across Autauga County.

Thunderstorm Wind, Coosa

When
May 3, 1:47 PM CST
Where
Coosa County, 0.69 mi S of Marble Vly
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
33.040, -86.450

Several trees were blown down in the northwest portion of Coosa County.

Thunderstorm Wind, Lowndes

When
May 3, 1:48 PM CST
Where
Lowndes County, 1.17 mi E of Hayneville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.180, -86.580

Numerous trees were blown down across Lowndes County. Many of the fallen trees blocked roadways. A few trees fell on vehicles and homes.

Thunderstorm Wind, Shelby

When
May 3, 1:50 PM CST
Where
Shelby County, Columbiana
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
33.180, -86.600

Several trees were blown down in Columbiana.

Thunderstorm Wind, St. Clair

When
May 3, 1:55 PM CST
Where
St. Clair County, 0.96 mi NE of Eden
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
33.590, -86.309

Several trees were blown down in the Eden Community, near Pell City.

Thunderstorm Wind, Talladega

When
May 3, 2:04 PM CST
Where
Talladega County, 0.58 mi WSW of Sylacauga
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Amateur Radio
Coordinates
33.166, -86.259

Numerous trees were blown down and uprooted around Sylacauga. The volunteer fire department suffered roof damage. A few homes and mobile homes were damaged by the fallen trees.

Thunderstorm Wind, Talladega

When
May 3, 2:04 PM CST
Where
Talladega County, 1.7 mi NW of Mignon
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
33.194, -86.274

Several trees were blown down on Old Sylacauga Highway and Odens Mill Road, north of Sylacauga.

Thunderstorm Wind, Elmore

When
May 3, 2:08 PM CST
Where
Elmore County, 0.69 mi N of Cobbs Ford
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.540, -86.320

Several trees and power lines were blown down in Elmore.

Thunderstorm Wind, Elmore

When
May 3, 2:08 PM CST
Where
Elmore County, 0.45 mi E of Millbrook
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Public
Coordinates
32.481, -86.362

Several trees and power lines were blown down in Millbrook. Some of the fallen trees blocked roads, and one tree fell onto a home causing minor damage.

Thunderstorm Wind, Montgomery

When
May 3, 2:10 PM CST
Where
Montgomery County, 1.62 mi N of Mitylene
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
32.403, -86.178

Several trees were blown down near Lakeview Drive, on the northeast side of Montgomery.

Thunderstorm Wind, Montgomery

When
May 3, 2:10 PM CST
Where
Montgomery County, 0.21 mi SSW of Mitylene
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
32.377, -86.182

The soccer field bleachers at the Auburn University at Montgomery were blown over.

Thunderstorm Wind, Montgomery

When
May 3, 2:15 PM CST
Where
Montgomery County, 0.45 mi ESE of Pinedale
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
32.297, -86.223

A large tree was blown down on Woodley Circle, on the southeast side of Montgomery.

Thunderstorm Wind, Elmore

When
May 3, 2:20 PM CST
Where
Elmore County, 1.35 mi ESE of Wetumpka
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.540, -86.200

Trees and power lines were blown down in several locations around Elmore County, including Wetumpka. A few vehicles were damaged by the fallen trees.

Thunderstorm Wind, Clay

When
May 3, 2:32 PM CST
Where
Clay County, 0.84 mi ENE of Ashland
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.275, -85.837

Several trees were blown down across Clay County. At least one structure suffered unspecified wind damage.

Thunderstorm Wind, Talladega

When
May 3, 2:34 PM CST
Where
Talladega County, 1.61 mi SE of Lincoln
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.603, -86.101

Power lines were blown down on Cricket Lane, in Lincoln.

Thunderstorm Wind, Calhoun

When
May 3, 2:40 PM CST
Where
Calhoun County, 2 mi SE of Ladiga
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
33.952, -85.573

A small portable metal shed was destroyed and blown across US-278 into the parking lot of a nearby gas station. A few trees were blown down, and a few homes suffered shingle damage.

Thunderstorm Wind, Tallapoosa

When
May 3, 2:46 PM CST
Where
Tallapoosa County, 1.16 mi W of Dadeville
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
32.830, -85.770

Trees were blown down at several locations around Tallapoosa County, at least one of which landed on and badly damaged a house.

Thunderstorm Wind, Macon

When
May 3, 2:55 PM CST
Where
Macon County, 0.9 mi NW of Tuskegee
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
32.440, -85.710

Trees were blown down at several locations across Macon County. At least one home was damaged by the fallen trees. At least one vehicle was damaged, and many roadways were blocked.

Thunderstorm Wind, Lee

When
May 3, 3:15 PM CST
Where
Lee County, 2.15 mi SSW of Auburn
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
32.590, -85.480

Trees and power lines were blown down at several locations across Lee County. A church roof sustained moderate damage, and a parking deck had minor roof damage. A large tree fell onto a county bucket truck, and damaged the county garage shop.

Thunderstorm Wind, Lee

When
May 3, 3:21 PM CST
Where
Lee County, 0.58 mi W of Opelika
Measured
53 kt (61 mph) measured gust
Reported by
Broadcast Media
Coordinates
32.650, -85.380

The East Alabama Medical Center recorded a peak wind gust of 61 mph.

Thunderstorm Wind, Chambers

When
May 3, 3:22 PM CST
Where
Chambers County, 1.16 mi W of Lafayette
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.900, -85.400

Trees were blown down at several locations around Chambers County. A few vehicles were damaged by the fallen trees.

Thunderstorm Wind, Randolph

When
May 3, 3:30 PM CST
Where
Randolph County, 1.16 mi W of Roanoke
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
33.150, -85.370

Several trees were blown down and caused power outages. The fallen trees damaged several buildings and vehicles. Several outbuildings and barns also suffered damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyThe tornado archive for Alabama, 2009Warnings in Alabama, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174966, 174965, 174969, 174971, 174972, 174973, 174974, 174975, 174976, 174977, 174978, 174979, 174980, 174984, 174981, 174982, 174983, 174985, 174986, 174987, 174988, 175005, 175008, 175010, 175018, 175021, 175022, 175026, 175027, 175028, 175029, 175030, 175032, 175033, 175387, 175388, 175389, 175390, 175391, 175392, and more.